FDA Issues Safety Warning for Drug That Treats Seizures, Bipolar Disorder

Lamotrigine (Lamictal) for seizures and bipolar disorder can cause hemophagocytic lymphohistiocytosis (HLH), a rare, but very serious immune system reaction that excessively activates the body’s infection-fighting immune system.

The FDA has issued a safety communication warning that GlaxoSmithKline’s lamotrigine (Lamictal) for seizures and bipolar disorder can cause hemophagocytic lymphohistiocytosis (HLH), a rare, but very serious immune system reaction that excessively activates the body’s infection-fighting immune system.

As a result of the warning, the agency is requiring the prescribing information to add a new warning about the risk.

The reaction can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction isn’t diagnosed or treated early enough. HLH usually presents with a persistent fever, usually greater than 101°F and can lead to severe problems with blood cells and organs throughout the body like the liver, kidneys and lungs.

Since the FDA approved Lamictal in 1994, there have been 8 identified cases worldwide of confirmed or suspected HLH associated with the medicine in children and adults. There was a reasonable amount of evidence that Lamictal was the cause of the reaction based on timing of events and the order of occurrence. Patients in the cases required hospitalization and received drug and other medical treatments, and 1 patient died.

Lamictal, used alone or with other medications, is indicated to treat seizures in patients 2 years and older and may also be used as maintenance treatment in patients with bipolar disorder to delay the occurrence of mood episodes like depression, mania or hypomania.

Click to continue reading on MD Magazine.